Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Monotonicity and asymptotics of zeros of Laguerre-Sobolev-type orthogonal polynomials of higher order derivatives

Authors: Francisco Marcellán and Fernando R. Rafaeli
Journal: Proc. Amer. Math. Soc. 139 (2011), 3929-3936
MSC (2010): Primary 42C05; Secondary 33C47
Published electronically: March 10, 2011
MathSciNet review: 2823039
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we analyze the location of the zeros of polynomials orthogonal with respect to the inner product

$\displaystyle \langle p,q\rangle= \displaystyle\int_{0}^{\infty}p(x)q(x)x^{\alpha}e^{-x}dx+Np^{(j)}(0)q^{(j)}(0),$ (1)

where $ \alpha>-1$, $ N\geq0,$ and $ j\in\mathbb{N}.$ In particular, we focus our attention on their interlacing properties with respect to the zeros of Laguerre polynomials as well as on the monotonicity of each individual zero in terms of the mass $ N.$ Finally, we give necessary and sufficient conditions in terms of $ N$ in order for the least zero of any Laguerre-Sobolev-type orthogonal polynomial to be negative.

References [Enhancements On Off] (What's this?)

  • 1. R. Alvarez-Nodarse and J. J. Moreno Balcázar, Asymptotic properties of generalized Laguerre orthogonal polynomials, Indag. Math. (N.S.) 15 (2004), 151-165. MR 2071854 (2005e:33003)
  • 2. H. Bavinck, Differential operators having Sobolev type Laguerre polynomials as eigenfunctions, Proc. Amer. Math. Soc. 125 (1997), 3561-3567. MR 1422848 (98b:33019)
  • 3. C. F. Bracciali, D. K. Dimitrov, and A. Sri Ranga, Chain sequences and symmetric generalized orthogonal polynomials, J. Comput. Appl. Math. 143 (2002), 95-106. MR 1907785 (2003f:33007)
  • 4. D. K. Dimitrov, F. Marcellán, and F. R. Rafaeli, Monotonicity of zeros of Laguerre-Sobolev-type orthogonal polynomials, J. Math. Anal. Appl. 368 (2010), 80-89. MR 2609260
  • 5. D. K. Dimitrov, M. V. Mello, and F. R. Rafaeli, Monotonicity of zeros of Jacobi-Sobolev type orthogonal polynomials, Appl. Numer. Math. 60 (2010), 263-276. MR 2602677
  • 6. H. Dueñas and F. Marcellán, The Laguerre-Sobolev-type orthogonal polynomials, J. Approx. Theory 162 (2010), 421-440. MR 2581392
  • 7. H. Dueñas and F. Marcellán, The Laguerre-Sobolev-type orthogonal polynomials. Holonomic equation and electrostatic interpretation, Rocky Mount. J. of Math. (2011). In press.
  • 8. R. Koekoek and H. G. Meijer, A generalization of Laguerre polynomials, SIAM J. Math. Anal. 24 (1993), 768-782. MR 1215437 (94b:33007)
  • 9. J. Koekoek, R. Koekoek, and H. Bavinck, On differential equations for Sobolev-type Laguerre polynomials, Trans. Amer. Math. Soc. 350 (1998), 347-393. MR 1433121 (98d:33003)
  • 10. F. Marcellán and J. J. Moreno-Balcázar, Asymptotics and zeros of Sobolev orthogonal polynomials on unbounded supports, Acta Appl. Math. 94 (2006), 163-192. MR 2273888 (2007i:42002)
  • 11. F. Marcellán and A. Ronveaux, On a class of polynomials orthogonal with respect to a discrete Sobolev inner product, Indag. Math. (N.S.) 1 (1990), 451-464. MR 1106092 (92f:42029)
  • 12. H. G. Meijer, Zero distribution of orthogonal polynomials in a certain discrete Sobolev space, J. Math. Anal. Appl. 172 (1993), 520-532. MR 1201003 (94a:42027)
  • 13. G. Szegő, Orthogonal Polynomials, Amer. Math. Soc. Coll. Publ., Vol. 23, 4th ed., Amer. Math. Soc., Providence, RI, 1975. MR 0372517 (51:8724)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 42C05, 33C47

Retrieve articles in all journals with MSC (2010): 42C05, 33C47

Additional Information

Francisco Marcellán
Affiliation: Departamento de Matemáticas, Escuela Politécnica Superior, Universidad Carlos III de Madrid, 28911 Leganés, Spain

Fernando R. Rafaeli
Affiliation: Instituto de Matemática, Estatística e Computação Científica, Universidade Estadual de Campinas, São Paulo, Brazil
Address at time of publication: Departamento de Matemática, Estatística e Computação/FCT, Universidade Estadual Paulista-UNESP, 19060-900 Presidente Prudente, São Paulo, Brazil

Keywords: Laguerre orthogonal polynomials, Laguerre-Sobolev-type orthogonal polynomials, zeros, interlacing, monotonicity, asymptotics.
Received by editor(s): November 25, 2009
Received by editor(s) in revised form: September 7, 2010
Published electronically: March 10, 2011
Communicated by: Walter Van Assche
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society